Iowa, 2020

Hail in Iowa, August 14, 2020

August 14, 2020 · NWS FSD · 4 events in 1 county or zone

A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger storms producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger storms producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 14, 11:44 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 11:44 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1244 PM CDT Fri Aug 14 2020

.UPDATE...
Issued at 944 AM CDT Fri Aug 14 2020

Cold front is beginning to work into the western portion of the
forecast area, noted by the wind shift to the northwest from the
south at K9V9 and points westward. Satellite shows low clouds in
this area as well, with temperatures at K9V9 and KPIR in the mid
to upper 60s. Ahead of the front, temps remain the mid and upper
70s (with KFSD up to 81). Showers and isolated lightning strikes
have developed in south central SD and northeastern NE. However,
this activity has been diminishing over the last 15 minutes or so
as it moves east.

Otherwise, previous discussion and thoughts remain on track in
regards to this afternoon/evening severe weather potential.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT Fri Aug 14 2020

A rather warm and breezy overnight continues as temperatures
struggle to fall into the middle 70s in many areas.  We're beginning
to see a bit of cloud cover develop as the low-lvl jet increases.
It's possible to see a few showers develop across portions of SW
Minnesota through daybreak. Convective cluster along the ND/SD
border will continue to move east to northeast through daybreak,
with the southern cells riding along the northern fringes of the
+13C line at 700 mb.

Convective chances later today will be driven by an advancing cold
front moving southeast by the mid-day hours. Ahead of this boundary,
guidance continues to suggest MLCAPE values AOA 2500-3000 J/KG, with
the front reaching the I-29 corridor early this afternoon. Scattered
convection may begin to develop down the boundary as it slides into
Minnesota and Iowa in the afternoon. Decent mid-lvl lapse rates and
sufficient shear should support a severe weather risk as storms move
eastward.  Soundings suggest 2"+ hail potential, with mid-lvl dry
air intrusion and unidirectional wind profile suggesting localized
damaging wind gusts.  The tornadic risk can't be discounted, but
would like to see surface winds ahead of the boundary backed a bit
more. Any tornadic threat may have to be enhanced by local or
remnant outflow boundaries. The drawback for convection will be
departing (and shearing) upper forcing and a stubborn warm layer
aloft that could really limit upscale growth and coverage of
storms. The area with the highest potential for development will
be in SW Minnesota where PVA is maximized.

The front will zip southeast quickly, moving away from the forecast
area by 00z, and allowing a lower dew point airmass to advect into
the area. Temperatures fall into the lower 50s by daybreak Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM CDT Fri Aug 14 2020

This weekend: The majority of the weekend will feature dry
conditions.  Temperatures on Saturday have been raised a bit in most
areas, but especially west of the James River.  Models showing a
favorable warm advection pattern aloft, and when combined with a
light southwest to west wind, and dry surface conditions, this
should allow for guidance to edge towards the upper percentile
ranges.   Light winds could lead to a bit of valley fog Sunday
morning.  Models showing a minor shortwave moving through the region
on Sunday. Minimal impacts are anticipated, but could see mid-lvl
clouds and a bit of virga during the day.

Next week:  Mid-lvl heights rise over the western United States next
week, and should bring mostly dry conditions to the region. Only
minor risk of rain in the forecast appears to be focused in the
Wednesday time frame when a subtle shortwave tops the upper ridge.
Temperatures will hover near to slightly above the seasonal
normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Aug 14 2020

Cold front is working across the area through mid-evening. Ahead
of the front, southerly winds are gusting up to 30 knots with low
VFR conditions. MVFR conditions are occurring for about an hour as
the front passes. Current showers/isolated thunderstorms will
increase in coverage along/near the front as it approaches/passes
I-29. Greatest shower/storm chances are mid- afternoon across
southwestern MN and northwestern IA.

After the front passes, winds shift to the northwest with gusts
up to 30 knots possible through sunset. Skies clear behind the
front with VFR conditions. Expect winds overnight to be light and
variable. Patchy fog is possible, especially in low-lying areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...SG
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SG
Hazardous weather outlook, Aug 14, 3:39 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 14 2020

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Union-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A cold front will move into the outlook area by mid-afternoon
Friday. Scattered thunderstorms may develop along this boundary
between 2pm and 7pm. A few strong to severe storms will be
possible across southwest Minnesota and northwest Iowa. Storms may
bring the risk for 2 inch hail and 70 mph winds. The tornado risk
remains very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2pm and 7pm Friday.

MNZ071-097-SDZ038>040-050-052>070-150945-
Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A fast moving cold front will move through Friday afternoon. The
greatest risk for thunderstorm development will be along and east
of Interstate 29, briefly during early Friday afternoon. These
developing storms could bring a risk of quarter size hail and 50
mph winds. The greater risks for severe storms will be focused
east of Interstate 29 across southwest Minnesota and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Plymouth

When
August 14, 1:54 PM CST to 1:56 PM CST
Where
Plymouth County, 2.57 mi SE of Westfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -96.570

Hail was mostly dime to nickel size, but some stones were as large as quarters.

Hail, Plymouth

When
August 14, 2:05 PM CST to 2:07 PM CST
Where
Plymouth County, 0.69 mi N of Millnerville
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -96.500

Hail occurred near the intersection of county roads K18 and C43.

Hail, Plymouth

When
August 14, 2:25 PM CST to 2:27 PM CST
Where
Plymouth County, 4.29 mi NW of Hinton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.680, -96.350

Hail, Plymouth

When
August 14, 2:59 PM CST to 3:01 PM CST
Where
Plymouth County, 0.69 mi S of Hinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -96.300

Pea to penny size hail fell with little wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915215, 915218, 915220, 915221.